Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Atlanta, GA

January 3, 20236 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 3, 2023, 2:53 PM EST for 6 counties in Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2023, 2:53 PM EST (19:53 UTC)
Expired
Jan 3, 2023, 3:30 PM EST
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Catoosa County, GA, Chattooga County, GA, Gordon County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 1:56 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS52 KFFC 031953
SVRFFC
GAC047-055-129-213-295-313-032030-
/O.NEW.KFFC.SV.W.0002.230103T1953Z-230103T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
253 PM EST Tue Jan 3 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Catoosa County in northwestern Georgia...
  Murray County in northwestern Georgia...
  Whitfield County in northwestern Georgia...
  Southern Walker County in northwestern Georgia...
  Northwestern Gordon County in northwestern Georgia...
  Northern Chattooga County in northwestern Georgia...

* Until 330 PM EST.

* At 252 PM EST, severe thunderstorms were located along a line
  extending from near Ringgold to near Beaumont to near Linwood to
  near Mentone, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dalton, Lafayette, Chatsworth, Trion, Varnell, Eton, Tunnel Hill,
  Cohutta, Resaca, La Fayette, Center Post, Crandall, Sumac,
  Subligna, Gregory, Linwood, Beaverdale, Villanow, Naomi and Suttles
  Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3472 8473 3462 8489 3455 8506 3459 8507
      3459 8511 3455 8513 3452 8551 3460 8553
      3499 8491 3499 8462
TIME...MOT...LOC 1952Z 314DEG 29KT 3495 8509 3487 8517 3475 8528 3461
8551

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
033 
WWUS52 KFFC 032020
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
320 PM EST Tue Jan 3 2023

GAC047-032030-
/O.CAN.KFFC.SV.W.0002.000000T0000Z-230103T2030Z/
Catoosa GA-
320 PM EST Tue Jan 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CATOOSA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

LAT...LON 3472 8473 3462 8489 3455 8506 3459 8507
      3459 8511 3455 8513 3452 8551 3455 8551
      3480 8505 3499 8479 3499 8462
TIME...MOT...LOC 2020Z 278DEG 29KT 3488 8485 3480 8493 3468 8504 3454
8527

$$

GAC055-129-213-295-313-032030-
/O.CON.KFFC.SV.W.0002.000000T0000Z-230103T2030Z/
Murray GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
320 PM EST Tue Jan 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EST
FOR MURRAY...WHITFIELD...SOUTHEASTERN WALKER...NORTHWESTERN GORDON
AND NORTHERN CHATTOOGA COUNTIES...

At 320 PM EST, severe thunderstorms were located along a line
extending from near Beaverdale to near Dalton to near Mill Creek to
near Trion, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dalton, Chatsworth, Trion, Eton, Resaca, Naomi, Center Post,
Crandall, Sumac, Subligna, Suttles Mill, Rocky Face, Gregory, Tilton,
Tennga, Mill Creek, Beaverdale, Dawnville, Villanow and Cisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3472 8473 3462 8489 3455 8506 3459 8507
      3459 8511 3455 8513 3452 8551 3455 8551
      3480 8505 3499 8479 3499 8462
TIME...MOT...LOC 2020Z 278DEG 29KT 3488 8485 3480 8493 3468 8504 3454
8527

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
756 
WWUS52 KFFC 032029
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
329 PM EST Tue Jan 3 2023

GAC055-129-213-295-313-032039-
/O.EXP.KFFC.SV.W.0002.000000T0000Z-230103T2030Z/
Murray GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
329 PM EST Tue Jan 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR MURRAY...WHITFIELD...
SOUTHEASTERN WALKER...NORTHWESTERN GORDON AND NORTHERN CHATTOOGA
COUNTIES WILL EXPIRE AT 330 PM EST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

LAT...LON 3472 8473 3462 8489 3455 8506 3459 8507
      3459 8511 3455 8513 3452 8551 3455 8551
      3480 8505 3499 8479 3499 8462
TIME...MOT...LOC 2029Z 270DEG 29KT 3484 8480 3476 8488 3464 8499 3450
8522

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 2:27 PM EST, 26 minutes earlier.

Area forecast discussion, Jan 3, 2:27 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
227 PM EST Tue Jan 3 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 209 PM EST Tue Jan 3 2023

Afternoon temps in the 60s and 70 with dewpoints in the 60s is
bringing spring like weather. Just like the Spring...showers and
thunderstorms with the possibility of severe weather is on the way
also. Instability is gradually growing this afternoon with capes
across the area in the 500-1000 J/KG range with a decent amount of
bulk shear across western GA coming in around 50kts. The ingredients
for a severe wind threat and low end tornado risk is certainly
present, so we have issued a Tornado watch for most of North and
west central GA through 9pm. Locally heavy rainfall will likely lead
to a risk of isolated flash flooding especially south of I-20 where
3-4 inches of rain is possible with higher isolated totals where
storms are training. The rest of the area will see 2-3 inches of
rain over the next 24-36 hours and if any training of storms sets up
we could have flash flooding just about anywhere across North and
Central GA through Wed afternoon.

The main frontal boundary will move into NW GA late tonight and move
SE through the state Wed. We will see another round of showers with
a few thunderstorms possible before finally clearing out Wednesday
night. The second round will likely just bring additional rainfall
to the area, but we will still see a threat for severe weather. This
second round will be diminished some by the first round of storms
having already worked the area over.

Things finally clear out Wed night with a slightly cooler airmass
moving in. Low temps Thu morning will dip down in the 40s for most
of the area.

01

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 209 PM EST Tue Jan 3 2023

The cold front will clear the area at the start of the long term
period, bringing a return to dry conditions and relatively cooler
temperatures. Despite the relative coolness, temperatures will only
return back from record warmth to only a few degrees above normal by
Thursday into Friday. Dry conditions will persist into the weekend
before another weak frontal system drops southward by Sunday.
Moisture appears very limited, so at this point continue to
advertise generally on slight chance PoPs beginning Sunday into
Monday as the front sags and stalls/washes out in Georgia. Model
consensus then diverges by early next week as additional waves
potentially traverse eastward along the frontal zone. Thus, opted to
maintain only slight chance PoPs into early next week for potential
showers.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM EST Tue Jan 3 2023

Seeing showers increase across NW GA as frontal system to the west
nears the area. Expecting SHRA/TSRA to continue to increase across
the TAF sites with the ATL area seeing showers now and will TSRA
by 20z. The AHN/CSG/MCN areas will see the same thing but a few
hours later as the system continue to move East. Ceilings will
stay in the MVFR and IFR range through 18z Wed then lift and clear
out through 00z Thu as the front sweeps through the state. Winds
expected to stay out of the SW with speeds in the 8-12kt range
gusting to 20kt. VSBYs will stay mainly VFR expect in and around
any stronger storms.

//ATL Confidence...Avi Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  71  46  62 /  90 100   0   0
Atlanta         62  70  46  60 /  90 100   0   0
Blairsville     57  66  40  55 / 100 100   0   0
Cartersville    61  70  43  59 / 100  90   0   0
Columbus        64  73  47  65 /  90  90   0   0
Gainesville     62  69  46  59 /  90 100   0   0
Macon           64  74  48  68 /  80 100  10   0
Rome            62  70  42  60 / 100  80   0   0
Peachtree City  62  72  45  62 /  90  90   0   0
Vidalia         65  76  54  70 /  40  90  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for GAZ056-066>072-078>082-
089>092-094-102-103.

&&

SHORT TERM...01
LONG TERM....RW
AVIATION...01
Hazardous weather outlook, Jan 3, 12:57 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1257 PM EST Tue Jan 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1257 PM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Several waves of showers and thunderstorms are expected across
north and central Georgia starting this afternoon. Strong to
severe thunderstorms will be possible through. Severe storms that
develop will be capable of producing damaging wind gusts, brief
tornadoes, and frequent lightning.

Periods of heavy rainfall could lead to localized flash flooding
and river flooding. A Flood Watch has been issued in portions of
west-central Georgia where rainfall totals are forecast to be
highest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will continue across north and central
Georgia Wednesday morning and afternoon ahead of an advancing
cold front. Several storms could become strong to severe, capable
of producing damaging wind gusts, brief tornadoes, and frequent
lightning. Locally heavy rainfall could lead to localized flash
flooding and river flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jan 3, 2:11 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EST Tue Jan 3 2023

GAZ001>003-032000-
Catoosa GA-Walker GA-Dade GA-
211 PM EST Tue Jan 3 2023

...Strong thunderstorms will impact portions of northwestern Catoosa,
western Walker and Dade Counties through 300 PM EST...

At 211 PM EST, a line of strong thunderstorms was along a line
extending from near Sequatchie Cave to near Fabius, and moving east
at 70 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, La Fayette, Rising Fawn, Lakeview, Cole City,
Wildwood, Fairview, Stephensville, Chattanooga  Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

&&

LAT...LON 3499 8525 3472 8528 3459 8551 3459 8553
      3498 8560
TIME...MOT...LOC 1911Z 248DEG 59KT 3509 8554 3487 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:19 AM ESTFlood WatchFFCBanks, Barrow, Bibb, Butts, Carroll, Chattahoochee and 51 more33 hr
Jan 3, 2:11 PM ESTSpecial Weather StatementFFCDade, Walker49 min
Jan 3, 2:23 PM ESTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker, Whitfield52 min
Jan 3, 3:09 PM ESTTornado WarningFFCMurray, Whitfield10 min
Jan 3, 3:33 PM ESTSpecial Weather StatementFFCFannin, Murray27 min
Jan 3, 3:49 PM ESTSpecial Weather StatementFFCFannin, Gilmer41 min
Jan 3, 4:21 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee24 min
Jan 3, 4:21 PM ESTSevere Thunderstorm WarningFFCHarris, Troup39 min
Jan 3, 4:28 PM ESTSevere Thunderstorm WarningFFCCarroll, Haralson, Heard47 min
Jan 3, 4:44 PM ESTSpecial Weather StatementFFCPolk31 min
Jan 3, 5:02 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart28 min
Jan 3, 5:05 PM ESTSpecial Weather StatementFFCBartow, Paulding25 min
Jan 3, 5:11 PM ESTSevere Thunderstorm WarningFFCMarion, Talbot, Taylor34 min
Jan 3, 5:12 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton33 min
Jan 3, 5:15 PM ESTSpecial Weather StatementFFCCoweta30 min
Jan 3, 5:24 PM ESTSevere Thunderstorm WarningFFCCoweta, Fayette36 min
Jan 3, 5:27 PM ESTTornado WarningFFCTalbot, Taylor, Upson21 min
Jan 3, 5:39 PM ESTSevere Thunderstorm WarningFFCClayton, Cobb, DeKalb, Douglas, Fulton, Paulding36 min
Jan 3, 5:52 PM ESTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Henry, Spalding23 min
Jan 3, 6:08 PM ESTSpecial Weather StatementFFCDeKalb, Rockdale37 min
Jan 3, 6:12 PM ESTSpecial Weather StatementFFCForsyth, Gwinnett33 min
Jan 3, 6:12 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford33 min
Jan 3, 6:16 PM ESTSpecial Weather StatementFFCHenry29 min
Jan 3, 6:25 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee17 min
Jan 3, 6:41 PM ESTSpecial Weather StatementFFCNewton, Walton34 min
Jan 3, 6:46 PM ESTSpecial Weather StatementFFCBibb29 min
Jan 3, 6:47 PM ESTSpecial Weather StatementFFCPeach28 min
Jan 3, 6:48 PM ESTSpecial Weather StatementFFCBanks, Barrow, Jackson27 min
Jan 3, 6:51 PM ESTSpecial Weather StatementFFCChattahoochee, Marion39 min
Jan 3, 6:56 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Stewart34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.